Tornadoes · United States · Georgia · 2009

EF1 tornado, Smithboro, Georgia, February 18, 2009

This EF1 tornado ran 3.0 miles across Jasper County on February 18, 2009, touching down at 7:15 PM EST and reaching 440 yards wide. It killed nobody, and did $250,000 of property damage.

The rating scale

Tracks are drawn in the color of the rating. The Enhanced Fujita scale rates the damage rather than measuring the wind: the speeds are what that damage is taken to imply.

  1. EF065 to 85 mph

    Light damage. Surface peeled off some roofs, gutters and siding damaged, branches broken, shallow-rooted trees pushed over.

  2. EF186 to 110 mphthis tornado

    Moderate damage. Roofs badly stripped, mobile homes overturned or badly damaged, exterior doors lost, windows broken.

  3. EF2111 to 135 mph

    Considerable damage. Roofs torn off well-built houses, frame homes shifted on their foundations, mobile homes destroyed, large trees snapped or uprooted, cars lifted off the ground.

  4. EF3136 to 165 mph

    Severe damage. Whole stories of well-built houses destroyed, large buildings badly damaged, trains overturned, trees debarked, heavy cars lifted and thrown.

  5. EF4166 to 200 mph

    Devastating damage. Well-built houses leveled, structures with weak foundations moved some distance, cars thrown and large missiles generated.

  6. EF5over 200 mph

    Incredible damage. Strong frame houses swept off their foundations, car-sized missiles thrown more than 100 meters, steel-reinforced concrete badly damaged, high-rise buildings deformed.

  7. Unrated

    The survey recorded a tornado but could not put a number on it, most often because it crossed open country and damaged nothing a rating can be read from.

The record

Rating
EF1
Date
February 18, 2009
Touchdown
7:15 PM EST (00:15 UTC)
Lifted
7:18 PM EST (00:18 UTC)
On the ground
3 minutes
Path length
3.0 miles (4.8 km)
Path width
440 yards (402 m)
Deaths
0
Injuries
0
Property damage
$250,000
County
Jasper County
Touchdown point
33.300, -83.597
Lift-off point
33.300, -83.545
Record number
0902181815-01

The damage survey

5 damage points were recorded along this path by NWS FFC, in the Damage Assessment Toolkit the survey teams carry. The strongest indicator was rated EF1. The highest wind the damage implies is 110 mph.

Survey points are preliminary and are the raw material the published rating was built from. Source: NWS Damage Assessment Toolkit.

What the Weather Service recorded

A strong cold front accompanied and deep negatively tilted upper trough through the eastern U.S. from the 18th into the 19th. An unseasonably warm and unstable air mass developed in advance of the cold front during the late afternoon and early evening across north and central Georgia as warm, moist air rode northward into Georgia on a strong low-level jet. Afternoon temperatures in the 70s and dewpoints in the 60s, combined with strong shear and moderate instability, resulted in the development of numerous supercell thunderstorms from mid-afternoon until a few hours after midnight on the 19th. Ten tornadoes, ranging in scale from EF0 to EF3 tracked across several north and central Georgia counties. The worst tornadoes affected the east central Georgia counties of Jasper, Putnam, Hancock, and Jasper. A death was observed in Hancock county with an EF3 tornado and several injuries were reported from Putnam and Hancock counties. In addition to the tornadoes, very large hail occurred with several of the thunderstorms, including four-inch diameter hail in Coweta and Fayette counties just south of Atlanta. Numerous reports of golf ball and larger-sized hail were received. The event resulted in millions of dollars of damage and the destruction of several homes in north and central Georgia counties.

An aerial and ground survey conducted by the National Weather Service Forecast Office in Peachtree City, Georgia in cooperation with the Jasper county Emergency Management Director confirmed that an EF1 tornado touched down in far eastern Jasper county, approximately one mile west of Smithboro. The tornado continued on a 3-mile long eastward path parallel to and just south of Georgia Highway 16, lifting just before reaching the Putnam county line. This was one of two EF1 tornadoes to touch down in Jasper county on this date. The same thunderstorm that spawned this tornado continued on to produce yet another EF1 tornado near Eatonton and later an EF3 tornado in Hancock county. Several homes near Georgia Highway 16 were damaged, one in Smithboro sustaining major damage. A saw mill warehouse was destroyed. Many trees and power lines were down along the path of the tornado.

From NOAA NCEI's Storm Events Database, the narrative the local forecast office wrote for Storm Data.

The warnings

42 minutes of warning. NWS FFC issued a tornado warning for this county at 23:33 UTC, 42 minutes before the tornado touched down, in force until 00:15 UTC.

The county was under a tornado watch, issued at 20:40 UTC and running to 03:22 UTC.

Issued (UTC)ExpiredProductOffice
20:40 UTC03:22 UTCTornado WatchFFC
23:33 UTC00:15 UTCTornado WarningFFC
23:50 UTC00:45 UTCTornado WarningFFC
01:03 UTC01:45 UTCSevere Thunderstorm WarningFFC
01:11 UTC01:44 UTCTornado WarningFFC
01:27 UTC01:56 UTCTornado WarningFFC
02:20 UTC03:00 UTCSevere Thunderstorm WarningFFC
02:58 UTC03:35 UTCSevere Thunderstorm WarningFFC
03:06 UTC03:42 UTCTornado WarningFFC
03:22 UTC06:02 UTCSevere Thunderstorm WatchFFC
14:00 UTC00:00 UTCWind AdvisoryFFC

Every warning and watch covering the touchdown point that day, from the Iowa Environmental Mesonet's archive of National Weather Service products. Lead time is measured from the issue of the warning in force to the touchdown time in the database, both of which were recorded to the minute by different people.

The forecast that day

The Storm Prediction Center had this point in a Slight Risk, with a 0.05 chance of a tornado within 25 miles. The outlook in force was issued at 19:41 UTC.

SPC's Day 1 convective outlook as it stood when the tornado began, read at the touchdown point. The same archive is on the radar archive.

What forecasters said that day

The local office's own words before the tornado touched down, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Atlanta, GA wrote its last area forecast discussion before the tornado touched down at Feb 18, 5:15 PM EST, 2 hours earlier.

Area forecast discussion, Feb 18, 5:15 PM EST, 2 hours before
AREA FORECAST DISCUSSION...UPDATED
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
515 PM EST WED FEB 18 2009

.SHORT TERM /TONIGHT THROUGH FRIDAY NIGHT/...
MAIN CONCERN FOR SHORT TERM IS THREAT FOR SEVERE WEATHER. STRONG
SPRINGLIKE STORM SYSTEM...BUT DYNAMICS AND THERMODYNAMICS ARE NOT IN
PHASE. THUS...THERE REMAINS SOME CONCERN FOR HOW MUCH THREAT OF
SEVERE WEATHER ACTUALLY EXISTS. A LEADING SHORT WAVE AND MID-LEVEL
WARM ADVECTION BROUGHT SCT NON-SEVERE SHRA/TSRA TO THE CWA EARLY
THIS MORNING. A PSEUDO IN-SITU WEDGE IN PLACE ACROSS NE GA...WITH
TEMPS STILL ONLY IN THE 40S. WARMER...MORE UNSTABLE AIR ADVECTING
NWD INTO SW/SC GA...WHERE TEMPS HAVE RISING INTO THE 60S.
HOWEVER...DEWPOINTS STILL ONLY IN THE 50S CLEAR DOWN INTO THE FL
PANHANDLE. STRONG 60KT LLJ ALREADY EXITING THE REGION AND MOVING
INTO NC/SC. MUCAPES INCREASING TO 200 NORTH TO 600 C/S THROUGH THE
AFTERNOON AND 60 DEWPOINTS CREEPING TOWARD FAR SW GA BEFORE THE
AFTERNOON IS OVER. SOUTHERN STREAM SHORT WAVE MOVING INTO TX PHASING
WITH STRONG SHORT WAVE DIVING SOUTH FROM NORTHERN PLAINS. THIS WILL
RESULT IN A SHORT-TERM PATTERN CHANGE TRANSITION TO A FULL LATITUDE
EASTERN U.S. TROUGH AND DEEPENING POLAR VORTEX FRI-SAT. SPC HAS
OUTLOOKED PARTS OF WEST CENTRAL GA...INCLUDING ATL... FOR A MDT
RISK...WITH THE REMAINDER OF THE CWA IN A SLGT RISK.
AGAIN...PARAMETERS DO NOT APPEAR TO BE ALIGNED FOR A MAJOR SEVERE
EVENT IN MOST OF OUR CWA...WITH A HIGHER THREAT ACROSS S AL AND THE
FL PANHANDLE...WHERE INSTABILITY AND DYNAMICS ARE BETTER
ALIGNED...BUT WE WILL JUST HAVE TO SEE HOW THINGS EVOLVE. TSRA
THREAT WILL CONTINUE THROUGH 00Z IN THE NORTH AND 06Z IN THE CENTRAL
AREAS UNTIL SFC/850MB WINDS SHIFT TO THE W AND NW. PLAN ON CHANCE
POPS NORTH TO LIKELY POPS CENTRAL/S THROUGH THE EVENING. DUE TO
ONGOING WATCHES...THREAT TO CENTRAL AREAS. WE WILL JUST HAVE TO SEE
HOW IT PANS OUT...BUT I AM NOT SOLD ON A MAJOR SEVERE WEATHER EVENT
IN OUR CWA AT THIS POINT. THE COLD FRONT WILL EXIT THE SE PART OF
THE CWA BETWEEN 06Z AND 12Z AND THE THREAT FOR TSRA WILL QUICKLY END
AS THE FRONT PASSES. STRONG CAA WILL ENSUE EARLY THU AS THE POLAR
VORTEX CONTINUES TO DEEPEN ACROSS THE EASTERN U.S. 850MB TEMPS DROP
INTO THE -10C TO -12C ACROSS N GA EARLY FRI...THE COLDEST IT HAS
BEEN SINCE 04 FEB. MOST AREAS SHOULD SEE A HARD FREEZE EARLY
FRI...WITH LOWS 20 TO 25 NORTH AND 25 TO 30 SOUTH...OVERALL THE
COLDEST IN OVER TWO WEEKS. DRY CONDITIONS WITH BELOW NORMAL
TEMPERATURES WILL CONTINUE FOR THE REMAINDER OF THE SHORT TERM AS A
LARGE CANADIAN HIGH SPREADS FROM THE CENTRAL PLAINS INTO THE
SOUTHEAST U.S.

A TIGHT PRESSURE GRADIENT WILL DEVELOP ACROSS THE EASTERN U.S. THU
BEHIND THE DEPARTING COLD FRONT. WILL NEED A WIND ADVISORY FOR AT
LEAST THE NORTH HALF OF THE CWA THU AS A RESULT.

.LONG TERM /SATURDAY THROUGH WEDNESDAY/...
A COLDER PATTERN WILL DOMINATE AT LEAST THE FIRST HALF OF THE
EXTENDED AS THE POLAR VORTEX DEEPENS AND A DEEP EASTERN U.S. TROUGH
REMAINS IN PLACE THROUGH EARLY NEXT WEEK. AN ALBERTA CLIPPER WILL
DIVE SE INTO THE NORTHERN PLAINS AND GREAT LAKES SAT...AND CONTINUE
TO ROTATE THROUGH THE BASE OF THE EASTERN U.S. TROUGH AND THE SE
U.S. BY SUN. STRONG DYNAMICS AND CAA WILL ACCOMPANY THIS SYSTEM AND
GENERATE A NARROW BAND OF PCPN ALONG THE ASSOCIATED FRONT. THERE
REMAINS SOME POTENTIAL FOR WINTER WX WITH THIS SYSTEM...ALBEIT IT
APPEARS TO BE THE USUAL CASE OF WHETHER OR NOT THE COLD AIR IN PLACE
WILL BE DEEP ENOUGH FOR FROZEN PCPN BEFORE THE DEEPER MOISTURE EXITS
THE REGION. THE BULK OF THE PCPN EXITS TO THE SE BEFORE THICKNESS
VALUES AND 850MB TEMPS SUPPORT SNOW. IN ADDITION...SYSTEM APPEARS TO
BE A LITTLE SLOWER THAN PREVIOUSLY ADVERTISED...WHICH WOULD LEAN
MORE TOWARD A RAIN THAN A SNOW SOLUTION FOR THE ATL AREA. PLAN TO
REMOVE PCPN FOR FRI NIGHT AS VERY DRY AIR REMAINS OVER THE CWA UNTIL
EARLY SAT. LOW-LEVEL THICKNESS AND 850MB TEMPS DO NOT SUPPORT RAIN
UNTIL AFT 00Z SUN...SO WILL JUST MENTION RAIN FOR SAT...THEN RAIN
CHANGING TO SNOW N GA SAT NIGHT...WITH A BRIEF PERIOD OF SNOW
POSSIBLE ATL NORTHWARD AT THE END OF THE PCPN. I COULD SEE AN INCH
IN THE HIGHER ELEVATIONS OF N GA...BUT LITTLE ACCUMULATION ELSEWHERE
AT THIS POINT. COLD...DRY HIGH PRESSURE WILL THEN DOMINATE INTO
EARLY NEXT WEEK. THE FLOW TRANSITIONS BACK TO A MORE ZONAL PATTERN
WITH A WEAK PACIFIC SYSTEM SLATED TO TRAVERSE THE AREA BY MID WEEK
WITH AT LEAST A SMALL CHANCE FOR SHRA. THE 12Z RUN OF THE GFS IS
MUCH WEAKER WITH THIS SYSTEM THAN THE 00Z WAS. INSTABILITY IS
MINIMAL TO NONE...SO WILL JUST MENTION SHRA AT THIS TIME. BELOW
NORMAL TEMPS AT THE BEGINNING OF THE EXTENDED WILL TREND BACK TO
NORMAL OR SLIGHTLY ABOVE NORMAL READINGS AS THE FLOW BECOMES ZONAL
AND HIGH PRESSURE MODERATES OVER THE AREA.

&&

.FIRE WEATHER...
MOST AREAS SAW LIGHT RAIN THIS MORNING...AND MOST AREAS WILL GET
MORE TONIGHT. THUS...DESPITE DRIER...WINDY CONDITIONS SPREADING
ACROSS THE AREA THU...FUELS WILL BE TOO WET FOR ANY FIRE WEATHER
WATCHES/WARNINGS IN THE SHORT TERM.

&&

.AVIATION...
MIXTURE OF VFR AND MVFR CEILINGS EXPECTED TO CONTINUE THROUGH 06Z...
OUTSIDE OF CONVECTION. SCATTERED STRONG THUNDERSTORMS WILL BE MOVING
ACROSS THE FORECAST AREA THROUGH 06Z AS WELL. AFTER 06Z CONDITIONS
WILL BE IMPROVING TO MOSTLY VFR CONDITIONS...WITH SOME MVFR CEILINGS
CONTINUING OVER THE SOUTHEAST PORTION OF THE FORECAST AREA AHEAD OF
THE COLD FRONT. ISOLATED TO SCATTERED CONVECTION MAY BE CONTINUING
OVER THE SOUTHEAST AS WELL AS THE FRONT PUSHES THROUGH. VFR
CONDITIONS ARE EXPECTED AREAWIDE AFTER 12Z.

&&

.PRELIMINARY POINT TEMPS/POPS...
ATHENS          43  54  27  50  30 /  40   0   0   0   0
ATLANTA         40  50  28  48  34 /  60   0   0   0   0
BLAIRSVILLE     34  44  20  40  27 /  30  10   0   0   0
CARTERSVILLE    36  47  23  48  28 /  40   0   0   0   0
COLUMBUS        47  57  30  53  32 / 100   0   0   0   0
GAINESVILLE     40  49  26  46  32 /  40   0   0   0   0
MACON           48  58  28  54  29 /  90   0   0   0   0
ROME            36  48  23  48  28 /  40   0   0   0   0
PEACHTREE CITY  41  51  24  49  26 /  70   0   0   0   0
VIDALIA         55  60  32  56  29 /  90  10   0   0   0

&&

.FFC WATCHES/WARNINGS/ADVISORIES...
TORNADO WATCH UNTIL 11 PM EST THIS EVENING FOR THE FOLLOWING
ZONES: BALDWIN...BARROW...BIBB...BLECKLEY...BUTTS...CARROLL...
CHATTAHOOCHEE...CHEROKEE...CLARKE...CLAYTON...COBB...COWETA...
CRAWFORD...CRISP...DEKALB...DODGE...DOOLY...DOUGLAS...EMANUEL...
FAYETTE...FORSYTH...GLASCOCK...GREENE...GWINNETT...HANCOCK...
HARRIS...HEARD...HENRY...HOUSTON...JACKSON...JASPER...
JEFFERSON...JOHNSON...JONES...LAMAR...LAURENS...MACON...
MADISON...MARION...MERIWETHER...MONROE...MONTGOMERY...MORGAN...
MUSCOGEE...NEWTON...NORTH FULTON...OCONEE...OGLETHORPE...PEACH...
PIKE...PULASKI...PUTNAM...ROCKDALE...SCHLEY...SOUTH FULTON...
SPALDING...STEWART...SUMTER...TALBOT...TALIAFERRO...TAYLOR...
TELFAIR...TOOMBS...TREUTLEN...TROUP...TWIGGS...UPSON...WALTON...
WARREN...WASHINGTON...WEBSTER...WHEELER...WILCOX...WILKES...
WILKINSON.

WIND ADVISORY UNTIL 9 PM EST THIS EVENING FOR THE FOLLOWING
ZONES: BARTOW...CATOOSA...CHATTOOGA...CHEROKEE...DADE...DAWSON...
FANNIN...FLOYD...GILMER...GORDON...LUMPKIN...MURRAY...PICKENS...
TOWNS...UNION...WALKER...WHITE...WHITFIELD.

WIND ADVISORY FROM 9 AM TO 7 PM EST THURSDAY FOR THE FOLLOWING
ZONES: BANKS...BARROW...BARTOW...BUTTS...CARROLL...CATOOSA...
CHATTOOGA...CHEROKEE...CLARKE...CLAYTON...COBB...COWETA...DADE...
DAWSON...DEKALB...DOUGLAS...FANNIN...FAYETTE...FLOYD...FORSYTH...
GILMER...GORDON...GREENE...GWINNETT...HALL...HARALSON...HENRY...
JACKSON...JASPER...LUMPKIN...MADISON...MORGAN...MURRAY...
NEWTON...NORTH FULTON...OCONEE...OGLETHORPE...PAULDING...
PICKENS...POLK...PUTNAM...ROCKDALE...SOUTH FULTON...SPALDING...
TALIAFERRO...TOWNS...UNION...WALKER...WALTON...WHITE...
WHITFIELD...WILKES.

TORNADO WATCH UNTIL 9 PM EST THIS EVENING FOR THE FOLLOWING
ZONES: BARTOW...CATOOSA...CHATTOOGA...DADE...FLOYD...GORDON...
HARALSON...MURRAY...PAULDING...POLK...WALKER...WHITFIELD.

&&

19
Hazardous weather outlook, Feb 18, 8:25 AM EST, 10 hours 50 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
825 AM EST WED FEB 18 2009

GAZ001>009-011>016-019>025-027-030>039-041>062-066>076-078>086-
089>098-102>113-191115-
BALDWIN-BANKS-BARROW-BARTOW-BIBB-BLECKLEY-BUTTS-CARROLL-CATOOSA-
CHATTAHOOCHEE-CHATTOOGA-CHEROKEE-CLARKE-CLAYTON-COBB-COWETA-
CRAWFORD-CRISP-DADE-DAWSON-DEKALB-DODGE-DOOLY-DOUGLAS-EMANUEL-
FANNIN-FAYETTE-FLOYD-FORSYTH-GILMER-GLASCOCK-GORDON-GREENE-
GWINNETT-HALL-HANCOCK-HARALSON-HARRIS-HEARD-HENRY-HOUSTON-JACKSON-
JASPER-JEFFERSON-JOHNSON-JONES-LAMAR-LAURENS-LUMPKIN-MACON-
MADISON-MARION-MERIWETHER-MONROE-MONTGOMERY-MORGAN-MURRAY-
MUSCOGEE-NEWTON-NORTH FULTON-OCONEE-OGLETHORPE-PAULDING-PEACH-
PICKENS-PIKE-POLK-PULASKI-PUTNAM-ROCKDALE-SCHLEY-SOUTH FULTON-
SPALDING-STEWART-SUMTER-TALBOT-TALIAFERRO-TAYLOR-TELFAIR-TOOMBS-
TOWNS-TREUTLEN-TROUP-TWIGGS-UNION-UPSON-WALKER-WALTON-WARREN-
WASHINGTON-WEBSTER-WHEELER-WHITE-WHITFIELD-WILCOX-WILKES-
WILKINSON-
825 AM EST WED FEB 18 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR NORTH AND CENTRAL GEORGIA.

.DAY ONE...TODAY AND TONIGHT
SCATTERED SEVERE THUNDERSTORMS POSSIBLE OVER WEST CENTRAL GEORGIA
AND ISOLATED SEVERE THUNDERSTORMS POSSIBLE OVER THE REST OF NORTH
AND CENTRAL GEORGIA THIS AFTERNOON AND EVENING...

.SYNOPSIS...
A COLD FRONT OVER THE LOWER MISSISSIPPI VALLEY WILL MOVE EAST TODAY
MOVING ACROSS GEORGIA THIS EVENING.

.PRIMARY HAZARDS...
THE PRIMARY HAZARD ACROSS NORTH AND CENTRAL GEORGIA WILL BE
LIGHTNING...DAMAGING WINDS...TORNADOES...AND HAIL. THE MOST LIKELY
LOCATION FOR SEVERE THUNDERSTORMS WILL BE ACROSS WEST CENTRAL
GEORGIA AND BETWEEN THE HOURS OF 2 PM AND MIDNIGHT.

.OTHER HAZARDS...
STRONG GUSTY GRADIENT WINDS COULD PRODUCE MINOR DAMAGE...MAINLY TO
TREES...ACROSS EXTREME NORTH GEORGIA THROUGH THIS EVENING. FOR MORE
INFORMATION SEE THE LATEST WIND ADVISORY STATEMENT.

.DISCUSSION...
A LARGE ARE OF RAIN OVER NORTH AND CENTRAL GEORGIA HAS STABILIZE THE
ATMOSPHERE OVER THE REGION THIS MORNING. HOWEVER AS THIS AREA EXITS
THROUGH NOON...THE ATMOSPHERE WILL SLOWLY DESTABILIZE AHEAD OF THE
COLD FRONT. MOST UNSTABLE CAPES ARE EXPECTED TO REACH 600 ACROSS
WESTERN AND CENTRAL GEORGIA THIS AFTERNOON. THIS...COUPLED WITH A
STRONG LOW LEVEL JET AND HELICITIES OF 300 TO 500 WILL AID IN SEVERE
THUNDERSTORM DEVELOP THIS AFTERNOON. WHILE ISOLATED SEVERE STORMS
COULD OCCUR JUST ABOUT ANYWHERE ACROSS NORTH AND CENTRAL
GEORGIA...THE BEST LOCATION FOR SEVERE THUNDERSTORM DEVELOPMENT WILL
BE WEST OF A LINE FROM FRANKLIN...TO AMERICUS. THE THREAT OF SEVERE
THUNDERSTORMS SHOULD DIMINISH BETWEEN 7 PM AND MIDNIGHT TONIGHT.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY
NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME.

.SPOTTER INFORMATION STATEMENT...
SPOTTERS SHOULD BE PREPARED FOR ACTIVATION THIS AFTERNOON AND
EVENING.

In the hours before

Local storm report, Feb 18, 6:44 PM EST, 31 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
644 PM EST WED FEB 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0606 PM     HAIL             TYRONE                  33.47N 84.60W
02/18/2009  E2.75 INCH       FAYETTE            GA   EMERGENCY MNGR

            REPORT OF BASEBALL SIZED HAIL.

0626 PM     HAIL             MONROE                  33.79N 83.71W
02/18/2009  E1.00 INCH       WALTON             GA   TRAINED SPOTTER

            REPORT OF 1-INCH SIZED HAIL.

&&

FT
Local storm report, Feb 18, 6:48 PM EST, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
648 PM EST WED FEB 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             UNION CITY              33.58N 84.54W
02/18/2009  E1.75 INCH       FULTON             GA   EMERGENCY MNGR

            EMA DIRECTOR REPORTED GOLF BALL SIZED HAIL

&&

FT
Local storm report, Feb 18, 7:06 PM EST, 9 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
706 PM EST WED FEB 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0515 PM     TSTM WND DMG     3 NNE MILTON            34.17N 84.28W
02/18/2009                   FULTON             GA   EMERGENCY MNGR

            MULTIPLE TREES DOWN IN THE HAMBY ROAD AND HOPEWELL ROAD
            AREA.

0525 PM     TSTM WND DMG     5 SE CUMMING            34.17N 84.08W
02/18/2009                   FORSYTH            GA   EMERGENCY MNGR

            A FEW TREES WERE BLOWN DOWN IN THE BUFORD DAM ROAD AREA
            NEAR BUFORD DAM.

0535 PM     HAIL             6 SE MARIETTA           33.90N 84.47W
02/18/2009  E1.00 INCH       COBB               GA   BROADCAST MEDIA

0603 PM     HAIL             SW SNELLVILLE           33.86N 84.02W
02/18/2009  E1.00 INCH       GWINNETT           GA   TRAINED SPOTTER

0605 PM     HAIL             1 NNE TYRONE            33.49N 84.59W
02/18/2009  E2.75 INCH       FAYETTE            GA   NWS EMPLOYEE

0610 PM     HAIL             4 ENE TYRONE            33.50N 84.54W
02/18/2009  E1.50 INCH       FAYETTE            GA   NWS EMPLOYEE

            WINDOWS BROKEN OUT OF SEVERAL HOUSES.

0615 PM     HAIL             3 ENE FAYETTEVILLE      33.46N 84.41W
02/18/2009  E1.75 INCH       FAYETTE            GA   EMERGENCY MNGR

0630 PM     HAIL             2 SW MCDONOUGH          33.42N 84.17W
02/18/2009  E1.75 INCH       HENRY              GA   EMERGENCY MNGR

&&

20
Local storm report, Feb 18, 7:07 PM EST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
707 PM EST WED FEB 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             3 S PALMETTO            33.48N 84.66W
02/18/2009  E4.25 INCH       COWETA             GA   COUNTY OFFICIAL

            REPORT OF SOFTBALL SIZE HAIL SOUTH OF PALMETTO COUNTY.

&&

20
Local storm report, Feb 18, 7:08 PM EST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
708 PM EST WED FEB 18 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0555 PM     HAIL             3 S PALMETTO            33.48N 84.66W
02/18/2009  E4.25 INCH       COWETA             GA   COUNTY OFFICIAL

            REPORT OF SOFTBALL SIZE HAIL SOUTH OF PALMETTO.

&&

FT
Special weather statement, Feb 18, 7:15 PM EST, 0 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE PEACHTREE CITY GA
715 PM EST WED FEB 18 2009

GAZ033-044-045-053>055-190045-
715 PM EST WED FEB 18 2009

...SIGNIFICANT WEATHER ALERT FOR PEA SIZED HAIL IN COWETA...
FAYETTE...CLAYTON...DEKALB AND FULTON COUNTIES UNTIL 745 PM EST...

AT 711 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
STRONG THUNDERSTORMS FROM ATLANTA TO PALMETTO...MOVING EAST AT 40
MPH.

A TORNADO WATCH REMAINS IN EFFECT. CONTINUE TO MONITOR NOAA WEATHER
RADIO...WEATHER.GOV OR OTHER MEDIA OUTLETS FOR FURTHER STATEMENTS OR
POSSIBLE WARNINGS ON THESE STORMS.

SIGNIFICANT WEATHER ALERTS ARE ISSUED WHEN WINDS UP TO 57 MPH ARE
EXPECTED...HAIL IS EXPECTED TO BE LESS THAN THE SIZE OF PENNIES...OR
SIGNIFICANT CLOUD-TO-GROUND LIGHTNING IS EXPECTED.

19

The air that afternoon

The radiosonde launches on either side of the tornado, from the nearest station that was launching then, drawn and analyzed the way Storm Lab does: the same diagram, the same parcel and shear definitions SPC's mesoanalysis uses.

Peachtre/Fal Fld, GA (KFFC), 00:00Z

0.3 hours before the tornado, 87 km from the path. February 19, 2009.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 00:00Z on 2009-02-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 185 joules per kilogram, CIN -4, lifted condensation level 831 meters above ground. Wind barbs in knots down the right edge.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Peachtre/Fal Fld, GA at 00:00Z on 2009-02-19The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity 479 square meters per square second, 0 to 6 km bulk shear 94 knots.1939587897117136Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
185 J/kg
Mixed-layer CIN
-4 J/kg
Surface CAPE
263 J/kg
Mixed-layer LCL
831 m above ground
0-6 km bulk shear
94 kt
0-1 km bulk shear
43 kt
0-1 km storm-relative helicity
479 m²/s²
0-3 km storm-relative helicity
475 m²/s²
Significant tornado parameter
0.6
Supercell composite
2.4
0-3 km lapse rate
6.2 K/km

Open this sounding in Storm Lab

Peachtre/Fal Fld, GA (KFFC), 12:00Z

11.7 hours after it, 87 km from the path. February 19, 2009.

Skew-T log-pSkew-T log-p diagram, Peachtre/Fal Fld, GA at 12:00Z on 2009-02-19Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel lifted from the surface. Mixed-layer CAPE 0 joules per kilogram, CIN -80415, lifted condensation level 1079 meters above ground. Wind barbs in knots down the right edge.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed. The warm shading is its CAPE, the cool shading the inhibition it has to break through.
HodographHodograph, Peachtre/Fal Fld, GA at 12:00Z on 2009-02-19The wind through the lowest 10 kilometers as a curve, rings every 10 meters per second labeled in knots. Zero to 1 km storm-relative helicity -307 square meters per square second, 0 to 6 km bulk shear 104 knots.1939587897117136156Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km. RM and LM are the right and left moving storms Bunkers' method gives; the shaded area is the 0 to 1 km storm-relative helicity.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
-80415 J/kg
Surface CAPE
0 J/kg
Mixed-layer LCL
1079 m above ground
0-6 km bulk shear
104 kt
0-1 km bulk shear
31 kt
0-1 km storm-relative helicity
-307 m²/s²
0-3 km storm-relative helicity
-204 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0
0-3 km lapse rate
4.9 K/km

Open this sounding in Storm Lab

The surface observations

Milledgeville (MLJ), 35 km from the path, in the two hours either side.

Time (UTC)Temp (°F)Dew point (°F)WindGust (kt)Pressure (mb)Weather
22:24 UTC69.860.80° 0 kt1006.1
22:46 UTC69.860.8200° 3 kt1005.8
23:06 UTC69.860.80° 0 kt1005.8
23:24 UTC6862.6360° 4 kt1005.4-RA
23:44 UTC6862.60° 0 kt1005.8
00:04 UTC66.262.6190° 3 kt1005.8-RA
00:26 UTC64.464.40° 0 kt1005.1VCTS
00:46 UTC66.264.4210° 5 kt1004.7TS
01:04 UTC66.264.4210° 3 kt1005.1VCTS
01:25 UTC66.264.40° 0 kt1004.4
01:46 UTC66.264.4180° 3 kt1004.7
02:04 UTC6864.4210° 5 kt1004.4

From the Iowa Environmental Mesonet's archive of airport observations.

The radar

The Robins AFB radar (KJGX), 72 km away, was scanning. The volume nearest the touchdown began at 00:16 UTC.

Open the radar archive at this moment, over the track

Reflectivity and velocity, decoded from the Level II archive in the browser. Volumes take a few seconds to open the first time.

What was reported nearby

Local storm reports within 60 km of the path, in the three hours either side.

Time (UTC)ReportWhereCountyRemark
23:26 UTCHAIL 1MonroeWalton, GAREPORT OF 1-INCH SIZED HAIL.
23:30 UTCHAIL 1.254 Ssw McdonoughHenry, GA
23:30 UTCHAIL 1.752 Sw McdonoughHenry, GA
23:30 UTCHAIL 1.75Good HopeWalton, GAGOLF BALL SIZED HAIL REPORTED.
23:44 UTCHAIL 1BishopOconee, GAA NUMBER OF REPORTS OF PENNY TO QUARTER-SIZED HAIL FROM NORTH HIGH SHOALS...TO BISHOP...TO WATKINSVILLE.
23:44 UTCHAIL 1.75OlaHenry, GAGOLF BALL SIZED HAIL BROKE WINDSHIELDS.
23:57 UTCTSTM WND DMG6 Ssw WatkinsvilleOconee, GAPOSSIBLE TORNADO. EMA DIRECTOR REPORTS SIGNIFICANT DAMAGE STARTING ON U.S. 441 AT MILE MARKER 2-3 AT TAPPIN SPUR ROAD. DAMAGE CONTINUES EAST TO HALE ROAD AND COLHAM ROAD. TREES DOWN AND A VEHICLE OVERTURNED. U.S. 441 WAS
23:57 UTCTORNADO6 Ssw WatkinsvilleOconee, GATORNADO RATED EF1 AND 5 MILES IN LENGTH. SIGNIFICANT TREE DAMAGE STARTING ON U.S. 441 AT MILE MARKER 2-3 AT TAPPIN SPUR ROAD. DAMAGE CONTINUES EAST TO HALE ROAD AND COLHAM ROAD. TREES DOWN AND A VEHICLE OVERTURNED. U.S.
00:00 UTCHAIL 0.88WorthvilleButts, GANICKEL SIZED HAIL AND 2 TREES DOWN NEAR KEYES FERRY.
00:00 UTCHAIL 1.25MonticelloJasper, GAHALF DOLLAR SIZED HAIL REPORTED.
00:05 UTCHAIL 1.756 Ene JacksonButts, GA
00:07 UTCTSTM WND DMG2 Nw WoodvilleGreene, GATWENTY TREES UPROOTED OR SNAPPED WITH AN APPROXIMATELY 50 ACRE WIDE AREA OF WOODS.
00:15 UTCTSTM WND DMG6 Wsw EatontonPutnam, GA*** 1 INJ *** POSSIBLE TORNADO. SIGNIFICANT DAMAGE FROM WILLARD TO EATONTON...ESPECIALLY ON THE WEST AND SOUTH SIDE OF THE CITY. ONE BUSINESS IN EATONTON COMPLETELY DESTROYED. DOZENS OF HOMES DAMAGED. ONE PERSON INJURED
00:15 UTCHAIL 1.75EatontonPutnam, GA
00:15 UTCTORNADO 17 Wsw EatontonPutnam, GA*** 1 INJ *** EF1 - SIGNIFICANT DAMAGE FROM WILLARD TO EATONTON ON A FIVE MILE LONG PATH. MAXIMUM PATH WIDTH 3/4 MILE. MAXIMUM WINDS ESTIMATED TO BE 110 MPH. ONE RESTAURANT COMPLETELY DESTROYED AND TWO OTHER BUILDINGS DE
00:15 UTCTORNADO 27 Wsw EatontonPutnam, GA*** 1 INJ *** SIGNIFICANT DAMAGE FROM WILLARD TO EATONTON...ESPECIALLY THE WEST AND SOUTH SIDE OF THE CITY. ONE RESTAURANT COMPLETELY DESTROYED. SEVERAL HOMES...BOTH MOBILE AND SITE-BUILT HOMES SUSTAINED MODERATE TO MAJO
00:20 UTCTORNADO 14 E MonticelloJasper, GAEF1 - BEGINNING ONE MILE WEST OF SMITHBORO ALONG GEORGIA HIGHWAY 16...ENDING APPROXIMATLY TWO MILES EAST OF SMITHBORO. MAXIMUM SUSTAINED WINDS 100 MPH. PATH LENGTH APPROXIMATELY 3 MILES AND MAXIMUM PATH WIDTH 1/4 MILE. D
01:00 UTCTSTM WND DMG6 W MansfieldNewton, GAPOSSIBLE TORNADO. ROOF BLOWN OFF A MOBILE HOME. AT LEAST 12 TREES DOWN ON GEORGIA HIGHWAY 36 NEAR HENDERSON MILL ROAD. A BARN IN THE AREA WAS ALSO DESTROYED.
01:00 UTCTORNADO 14 E MonticelloJasper, GADAMAGE TO SEVERAL HOMES ALONG GEORGIA HIGHWAY 16, ONE WHICH SUSTAINED MAJOR DAMAGE NEAR THE END POINT. A NUMER OF POWER LINES AND TREES DOWN IN THE AREA AS WELL. JUST BEFORE THE TORNADO TOUCHED DOWN...MINOR DAMAGE WAS NO
01:00 UTCTORNADO 14 S PorterdaleNewton, GAEF1 - TORNADO TOUCHED DOWN AT KING BOSTWICK RD. AND CHANNING COPE RD TRACKING APPROXIMATELY 2 MILES TO ABOUT 1/2 MI. SOUTHEAST OF THE INTERSECTION OF HENDERSON MILL ROAD AND TAYLOR ROAD. PATH WIDTH ESTIMATED TO BE 100-20
01:00 UTCTORNADO 19 Wnw Shady DaleJasper, GAEF1 - BEGINNING 9WNW SHADY DALE NEAR SHEPARD RD...ENDING 2NW SHADY DALE NEAR TUCKERTOWN RD. MAXIMUM SUSTAINED WINDS - 100 MPH. PATH LENGTH APPROXIMATELY 7 MILES AND MAXIMUM PATH WIDTH 1/4 MILE. MINOR DAMAGE TO FIVE HOMES
02:40 UTCHAIL 0.75BishopOconee, GAPENNY SIZED HAIL REPORTED.
03:06 UTCHAIL 0.88JacksonButts, GA

From the Iowa Environmental Mesonet's archive of National Weather Service local storm reports.

This ground now

The live radar over the trackEvery 2009 tornado in GeorgiaEvery tornado in Georgia since 1950Warnings in force in Georgia nowThe forecast where you are

The other tornadoes of February 18, 2009

13 more were confirmed in the United States that day.

DateTimeRatingWherePath (mi)Width (yd)DeathsInjuriesDamage
February 185:45 PM ESTEF0Taylor, GA3.933$50,000
February 186:25 PM ESTEF0Houston, GA0.01
February 186:44 PM ESTEF1Oconee, GA5.4880$200,000
February 187:19 PM ESTEF1Putnam, GA8.71,3201$200,000
February 187:26 PM ESTEF3Wilkes, GA19.7880$300,000
February 186:55 PM CSTEF1Randolph, AL0.8500$10,000
February 188:05 PM ESTEF1Newton, GA2.8200$625,000
February 188:16 PM ESTEF1Jasper, GA7.2440$125,000
February 188:30 PM ESTEF0Meriwether, GA0.017$1,000
February 188:30 PM ESTEF2Coweta, GA20.41,760$1.3 million
February 1810:48 PM ESTEF3Hancock, GA10.450013$550,000
February 1812:50 AM ESTEF2Grady, GA5.9250$1.0 million
February 1812:55 AM ESTEF2Thomas, GA10.4400$10 million

What this means

Ratings are the survey's, read off the damage rather than measured; the rating scale is above. Tornado counts rise through the record as reporting improved, so a year in the 1950s is not comparable with one today except for the strongest tornadoes, which were always noticed.

Sources

NOAA Storm Prediction Center tornado database, 1950-2025, the official record kept by NOAA's Storm Prediction Center.